Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
Hi @tinalove, welcome to Connect.
You’ll notice that I moved your message into the Breast Cancer group.
Anastrozole belongs to a class of drugs called aromatase inhibitors. You can find out more about them and what to expect here http://www.mayoclinic.org/tests-procedures/hormone-therapy-for-breast-cancer/basics/what-you-can-expect/prc-20015050 On the list of side effects of anastozole, hair loss is listed as an uncommon side effect.
It would be nice to get a first-hand experience for someone who has taken hormone therapy. I’m tagging @luladavis @maureenkarras and @lecase to see if they will join this discussion.
Maureen wrote a while back about side effects of exemestane, one of the other aromatase inhibitors https://connect.mayoclinic.org/discussion/dry-skin-red-itching-burning-and-peeling/ and Lecase asked about the pros and cons of anastrozole and tamoxifen. https://connect.mayoclinic.org/discussion/can-anyone-speak-to-the-proscons-of-arimidex-vs-tomoxifen-ive-been-on/
Tina, what kind of breast cancer did you have and what treatments? How are you doing?
I have taken all of the aromatase inhibitors including tamoxifen. My understanding, from every expert I have talked with, is that these drugs, including the one you have been Prescribed, are a critical part of your treatment. There are side effects and everyone reacts differently. For me it was joint pain and skin issues – I’m still struggling with both. The thing you have to weigh is the cancer. I’m assuming that you want to do everything possible to prevent reoccurance. I felt like I couldn’t manage the skin issues without getting off the drugs. I started, stopped, switched and tried again – repeatedly. I never completed the entire recommended 5 years. But, I wish I could have. For me the fear of reoccurance seems to still loom large. I had a scare and biopsy last spring. I guess if you trust your oncologist I would listen carefully to his/her recommendation. Wishing you the best and a future cancer free. Maureen
Liked by eyesing, Colleen Young, Connect Director, Molly MIller
I’ve been taking anastrozole for almost a year, and am cautiously thinking the side effects have been minimal. My main concern is its contribution to my osteoporosis. I have been seeing an OT to learn how to increase bone mass.
Liked by Colleen Young, Connect Director, Molly MIller, farmgirl1556
@colleen_young @tinalove Hello Ladies Hope and pray all is well with everyone. Ok my journey with Anastrozole, where shall I start lol. I took tamoxifen for two years, I had terrible joint pain, bones were weak and bald spots on my scalp so I told my doctor that there had gotta be a better way,so he put me on Anastrozole 1mg plus I take some sort of hormone shot the two work togather kind of like two blood pressure pills working together. For the most the Anastrozole is a little better the symptoms of both are still the same but not as bad as Tamoxifen I will say. The bald spots aren’t there however very low growth and shedding, hmmm let me see which one of the two I liked better..NEITHER! But I gonna take them, I will rather deal wit the little symptoms then my breast cancer come back..I had 2nd stage BC in 2011 had a mastectomy(rt.breast). 2015 had Breast Reconstruction and August 2016 will be my 5 year of completion, only to hear my Onc tell me he don’t see me having my port removed or disconnecting my Anastrozole/shot because my cancer was so “aggressive”…Isn’t everyone cancer Aggressive? But however I still remain cancer freedom lololol…Anyway I hope this helped..and remember everyone body is different..this is my story…GodBless peace
Hi @tinalove and @luladavis,
Tina, what advice have you been getting from your OT? I think OTs are great.
I took that drug, it made my knees and joints hurt so bad that I could not walk, I had to change drugs, I am now on Letrolzole, it has side effects too but so far nothing like the anastrozole. I lost my hair, it’s not coming back very well, my last treatment was in April 2015.
Liked by Colleen Young, Connect Director
I have been taking arimidex for 8 months since dx of lobular carcinoma. I have many side effects, including hair thinning. Has anyone else experienced this? Will I eventually lose it all?
@tinalove asked this very question a little while ago, so I moved your message to this discussion thread. View the full thread to see the great responses from @leemiller @luladavis @maureenkarras and @grandma41. It sure helps to hear from women how have been there!
@cautiousoptimism, What other side effects have you been dealing with?
Jump to this post
I have muscle and joint pain, insomnia, and my hair is rapidly leaving. I
had radiation, but no chemo. All in all, I’ve decided to put up with it
all as long as it works. Just had 12 mo. clear mammogram…so far so
good! Hate losing my hair though.
Liked by Molly MIller
I was having muscle and joint pain and concerned that I might lose my hair.
My Oncologist changed my med. I will start tomorrow. She told me they have
other meds. You might want to discuss this with yours. Best of luck to you.
What did you change to?
It made my joints hurt so bad and the hot flashes (which will go with all of the estrogen blockers) that I finally changed to letrozole. The hot flashes are horrible, but taking 800 mg of magnesium has helped. I do have what they call trigger finger with the letrozole which is a normal side effect. The meds seem to make your body feel like a flu system at times. I’d go off of it if I weren’t so afraid of getting the cancer back.
I believe most of the meds have these side effects, some are not as bad as others, but the side effects are enough to drive you nuts. The hot flashes are absolutely horrible. I never went through anything like this when I went through menopause.
Hi I hope everyone is doing well. I was taking anastrosole and having severe muscle pain and feared hair loss. I am now taking letrozole and so far no problems. I’ve been on it for three weeks so hoping for the best.
Hi Tina, it’s been awhile now, how is the letrozole treating you? I’m still on anastrozole, but the muscle pain is getting me down and my thick hair is splitting and thinning. I see my onc in July and may pursue a change. I don’t want to exchange one set of SE’s for worse ones! However, I do feel fortunate that there is a drug available that may slow down/avoid a recurrence
version 220.127.116.11.2.3Page loaded in 0.615 seconds